Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 17, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Mar 29, 2017, 7:27 PM CDT for Douglas County, Jefferson County, Shawnee County, Kansas. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 29, 2017, 7:27 PM CDT (00:27 UTC)
- Expired
- Mar 29, 2017, 7:47 PM CDT
- In force
- 20 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Douglas County, KS, Jefferson County, KS, Shawnee County, KS
The radar
The Topeka radar (KTWX), 65 km from the middle of the area, began a volume at 00:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 29, 3:48 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 0.5 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 371 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 701 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 131 m²/s²
- 0-3 km storm-relative helicity
- 151 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
638
WUUS53 KTOP 300027
SVRTOP
KSC045-087-177-300100-
/O.NEW.KTOP.SV.W.0017.170330T0027Z-170330T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
727 PM CDT WED MAR 29 2017
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Southeastern Jefferson County in northeastern Kansas...
Southeastern Shawnee County in east central Kansas...
Northwestern Douglas County in east central Kansas...
* Until 800 PM CDT
* At 727 PM CDT, a severe thunderstorm was located over Richland,
moving northeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Richland, Perry, Lecompton, Williamstown and Perry Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1100 PM CDT for east central
Kansas.
LAT...LON 3882 9549 3882 9550 3887 9550 3887 9559
3889 9563 3922 9545 3913 9523
TIME...MOT...LOC 0027Z 211DEG 35KT 3890 9553
HAIL...1.00IN
WIND...60MPH
$$
Gargan3 follow-up statements
747
WWUS53 KTOP 300036
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
736 PM CDT WED MAR 29 2017
KSC045-087-177-300100-
/O.CON.KTOP.SV.W.0017.000000T0000Z-170330T0100Z/
Jefferson-Shawnee-Douglas-
736 PM CDT WED MAR 29 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTHEASTERN JEFFERSON...EAST CENTRAL SHAWNEE AND NORTHWESTERN
DOUGLAS COUNTIES...
At 735 PM CDT, a severe thunderstorm was located 6 miles northwest of
Clinton Lake, moving north at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Perry, Lecompton, Williamstown and Perry Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3890 9548 3892 9554 3894 9559 3922 9545
3913 9523
TIME...MOT...LOC 0035Z 201DEG 44KT 3897 9549
HAIL...1.00IN
WIND...60MPH
$$
Gargan604
WWUS53 KTOP 300044
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
744 PM CDT WED MAR 29 2017
KSC177-300052-
/O.CAN.KTOP.SV.W.0017.000000T0000Z-170330T0100Z/
Shawnee-
744 PM CDT WED MAR 29 2017
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL SHAWNEE COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore the warning has been cancelled.
LAT...LON 3898 9545 3898 9549 3899 9550 3905 9550
3907 9551 3907 9552 3922 9545 3913 9523
TIME...MOT...LOC 0042Z 201DEG 43KT 3904 9546
$$
KSC045-087-300100-
/O.CON.KTOP.SV.W.0017.000000T0000Z-170330T0100Z/
Jefferson-Douglas-
744 PM CDT WED MAR 29 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTHEASTERN JEFFERSON AND NORTHWESTERN DOUGLAS COUNTIES...
At 742 PM CDT, a severe thunderstorm was located near Lecompton,
moving north-northeast at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Perry, Lecompton, Williamstown and Perry Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3898 9545 3898 9549 3899 9550 3905 9550
3907 9551 3907 9552 3922 9545 3913 9523
TIME...MOT...LOC 0042Z 201DEG 43KT 3904 9546
HAIL...1.00IN
WIND...60MPH
$$
Gargan113
WWUS53 KTOP 300047
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
747 PM CDT WED MAR 29 2017
KSC045-087-300056-
/O.CAN.KTOP.SV.W.0017.000000T0000Z-170330T0100Z/
Jefferson-Douglas-
747 PM CDT WED MAR 29 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN JEFFERSON AND
NORTHWESTERN DOUGLAS COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled. However small hail, gusty
winds and heavy rain are still possible with this thunderstorm.
LAT...LON 3898 9545 3898 9549 3899 9550 3905 9550
3907 9551 3907 9552 3922 9545 3913 9523
TIME...MOT...LOC 0045Z 211DEG 35KT 3908 9543
$$
GarganWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 6:29 PM CDT, 58 minutes earlier.
Area forecast discussion, Mar 29, 6:29 PM CDT, 58 minutes before
Area Forecast Discussion National Weather Service Topeka KS 629 PM CDT Wed Mar 29 2017 ...Update to aviation forecast discussion... .SHORT TERM...(This evening through Thursday) Issued at 131 PM CDT Wed Mar 29 2017 Main focus in the short term will be the potential for a few strong to severe storms this afternoon across east central Kansas, where a few patches of sun have brought MUCAPEs up to around 500 J/kg, and deep layer shear remains around 60 kts. The window for any strong storms will be short as the surface low now near ICT lifts northeast, dragging a cold front through the remainder of the forecast area by early this evening and sweeping any robust deep convection out of the area. Storms are developing now and with limited instability may take a bit to get going, but will bear watching over the next several hours as they push northeast across southeastern portions of the forecast area. Low-level shear and helicities are quite strong, so main concerns with any strong, organized convection will be hail and perhaps an isolated tornado. Stratus and rain showers will follow behind on the northwest side of the low, and will linger through the overnight and into midday Thursday before exiting off to the east. .LONG TERM...(Thursday night through Wednesday) Issued at 131 PM CDT Wed Mar 29 2017 A brief lull in precipitation is expected Thursday night through Friday as shortwave ridging builds over the region, then another wave in the stream of disturbances slides across the southern CONUS this weekend through early in the work week, bringing precipitation chances Saturday and Sunday. Have added some isolated thunder on Saturday afternoon and evening, but the track of the surface low will be far enough south that most instability will focus mainly south of the CWA. Another low will follow in its wake Wednesday and Thursday with another very similar track, bringing a brief dry period Monday, then rain chances Tuesday through the end of the forecast period. Severe weather potential will depend on the track of each of these surface lows and their associated boundaries, but at this time appears to be focused more to the south of the forecast area. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 627 PM CDT Wed Mar 29 2017 Kept TAFs on the more pessimistic side as low clouds and prevailing rain lie not far west of the terminals. Kept better cigs for a few hours at TOP/FOE before IFR spreads back eastward. Anticipate rain will prevail till near the noon hour tomorrow. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Laflin LONG TERM...Laflin AVIATION...67
Hazardous weather outlook, Mar 29, 1:43 PM CDT, 5 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS ISSUED BY NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 143 PM CDT WED MAR 29 2017 KSZ008>012-020>024-026-034>040-054>056-058-059-302300- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 143 PM CDT WED MAR 29 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A CHANCE FOR A FEW STRONG TO POSSIBLY SEVERE THUNDERSTORMS THROUGH MID EVENING MAINLY SOUTH OF THE I-70 AND I-35 CORRIDORS. HAIL WILL BE THE MAIN HAZARD ALONG WITH SOME STRONG WIND GUSTS. WIDESPREAD RAIN FROM 1-2 INCHES AND LOCALLY HEAVIER AMOUNTS ARE POSSIBLE THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON THROUGH THE EARLY EVENING. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP LAFLIN
In the hours before
Local storm report, Mar 29, 4:28 PM CDT, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
428 PM CDT WED MAR 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL BERRYTON 38.94N 95.63W
03/29/2017 U1.00 INCH SHAWNEE KS PUBLIC
.
&&
NWS TOPEKA KS
IRIS SYSTEMSpecial weather statement, Mar 29, 6:29 PM CDT, 58 minutes before
Special Weather Statement National Weather Service Topeka KS 629 PM CDT WED MAR 29 2017 KSZ055-058-300000- Coffey-Osage- 629 PM CDT WED MAR 29 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OSAGE AND NORTHWESTERN COFFEY COUNTIES UNTIL 700 PM CDT... At 628 PM CDT, Doppler radar was tracking a strong thunderstorm over Lebo, moving north at 45 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Osage City, Lyndon, Lebo, Olivet, Melvern Lake and Beto Junction. A tornado watch remains in effect until 1100 PM CDT for east central Kansas. LAT...LON 3834 9569 3834 9592 3872 9594 3872 9563 TIME...MOT...LOC 2328Z 183DEG 37KT 3841 9585 Gargan
Special weather statement, Mar 29, 7:01 PM CDT, 26 minutes before
Special Weather Statement National Weather Service Topeka KS 701 PM CDT WED MAR 29 2017 KSZ055-300015- Osage- 701 PM CDT WED MAR 29 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OSAGE COUNTY UNTIL 715 PM CDT... At 700 PM CDT, Doppler radar was tracking a strong thunderstorm near Lyndon, moving north at 50 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Osage City, Carbondale, Overbrook, Lyndon, Scranton and Pomona Lake. A tornado watch remains in effect until 1100 PM CDT for east central Kansas. LAT...LON 3853 9556 3853 9580 3887 9581 3887 9550 TIME...MOT...LOC 0000Z 184DEG 42KT 3865 9569 Gargan
Special weather statement, Mar 29, 7:19 PM CDT, 8 minutes before
Special Weather Statement National Weather Service Topeka KS 719 PM CDT WED MAR 29 2017 KSZ039-040-055-300045- Shawnee-Douglas-Osage- 719 PM CDT WED MAR 29 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SHAWNEE... NORTHWESTERN DOUGLAS AND NORTHEASTERN OSAGE COUNTIES UNTIL 745 PM CDT... At 718 PM CDT, Doppler radar was tracking a strong thunderstorm 4 miles southwest of Richland, moving north-northeast at 40 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Richland and Overbrook. A tornado watch remains in effect until 1100 PM CDT for east central Kansas. LAT...LON 3874 9555 3880 9569 3906 9557 3902 9535 TIME...MOT...LOC 0018Z 195DEG 36KT 3884 9560 Gargan
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 29, 7:01 PM CDT | Special Weather Statement | TOP | Osage | 14 min |
| Mar 29, 7:19 PM CDT | Special Weather Statement | TOP | Douglas | 26 min |
| Mar 29, 10:53 PM CDT | River Flood Warning | TOP | Dickinson | 39 hr |
| Mar 30, 1:09 AM CDT | River Flood Warning | TOP | Lyon | 27 hr |
| Mar 30, 3:02 PM CDT | River Flood Warning | TOP | Clay | 20 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.